Pennsylvania, 2004

Flash Flood and Flood in Pennsylvania, September 18 to 21, 2004

September 18 to 21, 2004 · NWS PHI · 2 events in 1 county or zone

m. EDT on the 18th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy rain to fall from late in the evening on the 17th until around 10 a.m. EDT on the 18th. Storm totals average around 5 inches and caused poor drainage, creek and river flooding throughout Carbon County. A 44-year-old man drowned. Hardest hit were Palmerton Borough and Penn Forest, East Penn and Kidder Townships. Evacuations occurred in Palmerton and Kidder Townships. President George W. Bush declared the county a disaster area. Eighty-nine homes and four businesses were damaged. Seven public buildings and structures were damaged. Many roads were closed including Pennsylvania State Routes 895 and 903. Farms alongside streams and rivers lost many of their crops just before harvest time. Flooding streams and creeks included the Aquashicola, Lizard, Long Run, Mahoning, Mill, Mud Run, Pohopoco and the Lehigh River.The body of a 44-year-old man was found on the 23rd along the banks of the Mud Run Creek near old stage road in southern Kidder Township. The bridge over the Mud Run Creek between Kidder and Penn Forest Townships collapsed. Another bridge partially collapsed along Henning Road in Penn Forest Township. In Palmerton Borough, the flooding Aquashicola and Mill Creeks flooded ten homes into their first floor. The worst flooding was reported along Lehigh and Delaware Avenues. In Lehighton, fifty vehicles at a dealership were flooded. A wooden footbridge collapsed along the Lehigh Canal. This collapse caused a secondary water supply for the borough to break free from its support after erosion washed away the pier support. Other towpaths and pedestrian bridges along the canal were washed away.The Aquashicola Creek at Palmerton was above its 7 foot flood stage from 937 a.m. EDT on the 18th through 104 a.m. EDT on the 19th. It crested at 12.17 feet at 2 p.m. EDT on the 18th. The Lehigh River at Lehighton was above its 10 foot flood stage from 940 a.m. EDT through 522 p.m. EDT on the 18th. It crested at 12.04 feet at 100 p.m. EDT. The Pohopoco Creek at Parryville was above its 5.5 foot flood stage from 1110 a.m. EDT on the 19th through 1051 a.m. EDT on the 21st. It crested at 5.71 feet at 1230 a.m. EDT on the 19th. Storm totals included 6.03 inches at the Wilkes-Barre Scranton Airport in Luzerne County and 4.55 inches in Lehighton.The disaster area declaration opened the door for low interest loans through individual assistance programs. This covered residential and business losses not fully compensated by insurance. This included limited grants for help to residents and business owners to pay for temporary housing, home repairs and other disaster related expenses. The declaration also enabled state and local governments to receive partial federal reimbursement for rebuilding community infrastructures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 3:09 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 18, 3:09 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EDT SAT SEP 18 2004

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...APOLOGIES FOR THE BREVITY
OF THE DISCUSSION, WHICH IS DICTATED BY CIRCUMSTANCE. GFS CONTS TO
DO A FAIR, BUT NOT EXCELLENT, JOB OF DEPICTING WX, SHOWING LOW LEVEL
SHEAR AND DECENT LIFT WITH THE ADVANCING FRONT OVER MAINLY NRN AND
WRN PARTS OF FA. SOME UPSLOPE FLOW STILL GOING ON THERE, AND STILL
ALOT OF MOISTURE TO WORK WITH. ALTHOUGH THINK THE WATCH WILL NOT
VERIFY OVER ITS SOUTHERN AND EASTERN SECTIONS DO NOT WANT TO DROP IT
WITH RAIN MOVING INTO THE AREA. NORTHERN AND WESTERN SECTIONS OF
WATCH NEED TO BE KEPT.

MOVING PCPN OUT FROM THE AFTERNOON NW TO TONIGHT SE, THEN HIGH PRES
BUILDS INTO THE AREA. GRADIENT BETWEEN REMNANTS OF IVAN TO THE S AND
THE HIGH BUILDING DOWN TO THE N ENOUGH TO PICK UP THE WINDS SAT
NIGHT INTO SUN.

USED A LTL FINESSE ON TEMPS FOR TODAY GIVEN POSITION OF FRONT AND
TEMPS TO ITS S, THEN GENERALLY ACCEPTED GUIDANCE, OR IN THE CASE OF
SUN NIGHT MOVED TOWARD IT.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...HIGH PRES RIDGE IS THE MAIN
PLAYER INTO FRIDAY, AND HAVE CONTINUED THE FCST OF DRY WEATHER.

&&

.MARINE...A GALE WRNG WILL BE ISSUED WITH THIS PACKAGE FOR THE OCEAN
WATERS AS THE GFS SHOWS 40 KT BNDRY LYR WINDS TNGT INTO SUN, AND
WHILE I WOULD NOT EXPECT 40 KT AT THE SFC WE MAY SEE FQT GUSTS TO 35
KT WITHIN 24 HOURS, HENCE THE GALES. WILL NOT EXTEND GALE WRNG TO DE
BAY, AND JUST ISSUE SMALL CRAFT ADVY ON THE LOWER BAY NOW...
HEADLINING SCA CONDS EXPECTED TNGT ON THE UPPER BAY, NOT QUITE
WITHIN 12 HRS. CONDS SHUD DMSH DURING SUN TO SMALL CRAFT EVERYWHERE.

&&

.AVIATION...GENLY MVFR CONDS LOCALLY IFR THIS MRNG UNTIL GOOD
DYNAMICS ASSCD WITH FNT AND REMNANTS EASE EWD THRU THE AREA, WITH
CONDS IMPVG MIDDAY/ERY AFTN. GENLY VFR CONDS AFTER THAT, WITH LOCAL
MVFR CONDS IN A FEW SHOWERS SERN TAF SITES THIS AFTN, AND VFR THRU
TNGT.

&&

.HYDROLOGY...AS NOTED ABOVE, THE WATCH LIKELY WILL NOT HAVE BEEN
WARRANTED OVER THE SRN AND ERN PORTIONS OF ITS AREA BUT MAY STILL
VERIFY N AND W. A LOT OF RAIN HAS FALLEN OVER THE DE RIVER VALLEY
FROM EXTREME NRN NJ NORTHWARD, AND THIS WILL MOVE DOWN RIVER AND MAY
CAUSE PROBLEMS AROUND OR AFTER DAYBREAK SUN. SUBSEQUENT SHIFTS CAN
LOOK AT THIS AND ISSUE ANY APPROPRIATE WARNINGS. THANKS TO MARFC FOR
THE COORDINATION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL NOON.
NJ...FLOOD WATCH FOR NJZ001-007>010-012>019 UNTIL NOON.
     GALE WARNING FOR NJZ014-024>026.
MD...FLOOD WATCH FOR MDZ008 UNTIL NOON.
DE...FLOOD WATCH FOR DEZ001 UNTIL NOON.
     GALE WARNING FOR DEZ004.
MARINE...GALE WARNING FOR ANZ450>455.
         SMALL CRAFT ADVISORY FOR ANZ431.

&&

SHORT TERM...NYY9255
LONG TERM...OHARA
AVIATION.../
MARINE.../
HYDROLOGY...NYY9255

CORRECTED TO ADD MARINE AND AVIATION SECTIONS.
Hazardous weather outlook, Sep 18, 5:31 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
631 AM EDT SAT SEP 18 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-191100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
631 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL NOON FOR EASTERN PENNSYLVANIA,
NORTHERN, CENTRAL AND SOUTHWEST NEW JERSEY, NORTHERN DELAWARE AND THE
NORTHERN MARYLAND EASTERN SHORE.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER
EAST CENTRAL AND NORTHEAST PENNSYLVANIA AND NORTHWESTERN NEW JERSEY.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND
DELAWARE BEACHES.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS OF NEW JERSEY AND
DELAWARE.

.DAYS TWO THROUGH SEVEN...

A MODERATE RISK OF RIP CURRENTS IS EXPECTED SUNDAY.

A GALE WARNING IS EXPECTED TO CONTINUE INTO SUNDAY. OTHERWISE, NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

MPD

In the hours before

Special weather statement, Sep 18, 3:36 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 AM EDT SAT SEP 18 2004

DEZ001-NJZ016>019-PAZ060-061-067>071-181000-
BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-SALEM NJ-
436 AM EDT SAT SEP 18 2004

AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH THAT WAS
LOCATED SOUTH OF READING TO NEAR WILMINGTON WILL LIFT NORTHEAST INTO
THE LEHIGH VALLEY AND THROUGH THE PHILADEPHIA METRO AREA THROUGH
600 PM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT.
NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING.

MPD
Special weather statement, Sep 18, 3:36 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 AM EDT SAT SEP 18 2004

DEZ001-NJZ016>019-PAZ060-061-067>071-181000-
BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-SALEM NJ-
436 AM EDT SAT SEP 18 2004

AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH THAT WAS
LOCATED SOUTH OF READING TO NEAR WILMINGTON WILL LIFT NORTHEAST INTO
THE LEHIGH VALLEY AND THROUGH THE PHILADEPHIA METRO AREA THROUGH
600 AM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT.
NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING.

MPD
CORRECTED FOR TIME IN TEXT.
Special weather statement, Sep 18, 4:45 AM EST, 2 hours 15 minutes before
NJZ012>014-020-022>027-182100-

SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT SAT SEP 18 2004

...MINOR TIDAL FLOODING IS POSSIBLE ALONG THE NEW JERSEY COAST
SUNDAY AND MONDAY...

AS A SLOWLY MOVING COLD FRONT JOINS WITH THE REMNANTS OF IVAN IN A
MOVE OFF THE MID-ATLANTIC COAST TODAY, WINDS WILL STRENGTHEN AS THEY
BECOME NORTHEAST AND NORTH TODAY AND TONIGHT, PERSISTING SUNDAY AND
INTO THE EARLY PART OF THE COMING WEEK.

THESE WINDS WILL ACT TO PUSH WATER UP AGAINST THE COAST, AS WELL AS
KEEP THE BACK BAYS FROM DRAINING VERY WELL. AS A RESULT, MINOR TIDAL
FLOODING IS POSSIBLE SUNDAY AND AGAIN MONDAY, MAINLY AROUND TIMES OF
HIGH TIDE. HIGH TIDE ALONG THE NEW JERSEY OCEAN FRONT IS FROM LATE
MORNING UNTIL EARLY AFTERNOON SUNDAY AND AGAIN MONDAY. HIGH TIDE IN
THE BACK BAYS IS GENERALLY LATER THAN ON THE OCEAN FRONT.

RESIDENTS ALONG THE COAST AND TRAVELERS TO THE SHORE SHOULD BE AWARE
THAT MINOR TIDAL FLOODING IS POSSIBLE OVER THE NEXT COUPLE OF DAYS,
AND REFRAIN FROM PARKING IN FLOOD-PRONE AREAS OR MOVE YOUR VEHICLE
BEFORE HIGH TIDE.
Special weather statement, Sep 18, 5:07 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
607 AM EDT SAT SEP 18 2004

NJZ007-009-PAZ054-055-061-062-068-069-181200-
BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MONTGOMERY PA-
NORTHAMPTON PA-WARREN NJ-
607 AM EDT SAT SEP 18 2004

AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 45 MPH WAS
LOCATED FROM NORTHEAST OF ALLENTOWN TO THE FAR WESTERN SUBURBS OF
PHILADELPHIA SHORTLY AFTER 600 AM. THE STORMS WILL MOVE NORTH ACROSS
THE SOUTHERN POCONOS, THE UPPER LEHIGH VALLEY AND THE FAR
NORTHWESTERN SUBURBS OF PHILADELPHIA THROUGH 800 AM. SOME DOWNED
TREES AND POWER LINES CANNOT BE RULED OUT. NEITHER CAN DANGEROUS
CLOUD TO GROUND LIGHTNING.

MPD

The radar

The Binghamton radar (KBGM), 144 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Carbon

When
September 18, 7:00 AM EST to September 19, 10:10 AM EST
Where
Carbon County, Countywide
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Flood, Carbon

When
September 19, 10:10 AM EST to September 21, 9:51 AM EST
Where
Carbon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Carbon2004-09-1844MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427570, 5427571.